Alert archive / Alabama / Tornado Warnings in 2013

Tornado Warning 14, NWS Birmingham, AL

May 17, 2013Pickens County, Alabama

NWS Birmingham, AL issued this tornado warning at May 17, 2013, 5:11 PM CDT for Pickens County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2013, 5:11 PM CDT (22:11 UTC)
Expired
May 17, 2013, 5:45 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WFUS54 KBMX 172211
TORBMX
ALC107-172245-
/O.NEW.KBMX.TO.W.0014.130517T2211Z-130517T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT FRI MAY 17 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 545 PM CDT

* AT 508 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM
  WAS LOCATED 6 MILES SOUTH OF ETHELSVILLE...OR 8 MILES NORTHEAST OF
  PICKENSVILLE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REFORM...OWENS AND NORTH PICKENS AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3339 8796 3324 8798 3330 8824 3337 8823
TIME...MOT...LOC 2211Z 278DEG 20KT 3332 8819

$$

GRANTHAM
2 follow-up statements
942 
WWUS54 KBMX 172221
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT FRI MAY 17 2013

ALC107-172245-
/O.CON.KBMX.TO.W.0014.000000T0000Z-130517T2245Z/
PICKENS AL-
521 PM CDT FRI MAY 17 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL PICKENS COUNTY
UNTIL 545 PM CDT...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED NEAR CARROLLTON...MOVING EAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  OWENS.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3329 8817 3334 8817 3336 8796 3324 8798
TIME...MOT...LOC 2221Z 278DEG 20KT 3331 8812

$$

GRANTHAM
128 
WWUS54 KBMX 172232
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI MAY 17 2013

ALC107-172242-
/O.CAN.KBMX.TO.W.0014.000000T0000Z-130517T2245Z/
PICKENS AL-
532 PM CDT FRI MAY 17 2013

...THE TORNADO WARNING FOR CENTRAL PICKENS COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3329 8817 3334 8817 3336 8796 3324 8798
TIME...MOT...LOC 2232Z 278DEG 20KT 3330 8805

$$

GRANTHAM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 17, 3:07 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 17, 3:07 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT FRI MAY 17 2013

.DISCUSSION...

UPPER LEVEL TROUGH WILL CONTINUE ITS SLOW EASTWARD PROGRESSION
THROUGH THE NIGHT. FOR THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING...THE AREA OF SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS
OVER NORTHERN ALABAMA WILL PRODUCE STEADY RAINFALL WITH MORE
ISOLATED TO SCATTERED CONVECTION BEGINNING TO FILL IN AROUND
SOUTHWEST ALABAMA. SUFFICIENT INSTABILITY AND SHEAR REMAIN
SUPPORTIVE OF AN ISOLATED STRONG TO SEVERE THREAT THROUGH THE
EARLY EVENING...OR THE REMAINDER OF THE PEAK HEATING PERIOD.

TONIGHT...WEAKENING INTENSITY BUT SOME DECENT COVERAGE STILL
EXPECTED ACROSS THE NORTHERN HALF OF THE CWA. A SIMILAR SET UP FOR
SATURDAY AND SATURDAY NIGHT...ALTHOUGH THE BETTER COVERAGE WILL
SLIDE INTO EASTERN ALABAMA AS THE UPPER TROUGH SHIFTS FARTHER
EASTWARD.

A FEW SHOWERS POSSIBLE IN EAST ALABAMA ON SUNDAY WITH DRY WEATHER
AREA WIDE SUNDAY THROUGH TUESDAY AS AN UPPER RIDGE BUILDS IN.
ANOTHER SYNOPTIC SYSTEM MOVES INTO THE AREA MID TO LATE WEEK WITH
INCREASING DIURNAL SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL REMAIN COOL IN THE RAIN SHIELD AREA TOMORROW AND
SUNDAY WITH WARMER HIGHS NEXT WEEK.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

WITH AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING OVER THE MID
SOUTH... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF
CENTRAL ALABAMA THIS AFTERNOON AND FOR MUCH OF TONIGHT. MADE SOME
ADJUSTMENTS IN THE STARTING AND ENDING TIMES FOR VCTS... NAMELY
PUSHING THE START TIME BACK A FEW HOURS FOR ANB... BHM... AND
EET. THIS ALSO REQUIRED A LATER ENDING TIME FOR VCTS AT SITES
WHERE IT IS INCLUDED. BOTH OF THESE DECISIONS WERE BASED ON
CURRENT RADAR TRENDS AND SHORT TERM MODEL GUIDANCE. KEPT MGM AND
TOI FREE FROM ANY MENTION OF PRECIP AS BEST CHANCES SHOULD REMAIN
NORTH OF BOTH SITES.

DID NOT INCLUDE A PREVAILING TSRA LINE FOR ANY TAF SITE YET DUE TO
UNCERTAINTY IN THE TIMING AND COVERAGE OF THUNDERSTORMS ACROSS THE
AREA. EXPECT AMENDMENTS THIS AFTERNOON TO INCLUDE TSRA AS PRECIP
SHOULD DEVELOP OVER MISSISSIPPI AND THEN TRACK EASTWARD OVER
CENTRAL ALABAMA. FOR LOW CIGS OVERNIGHT AND INTO SATURDAY MORNING...
WENT AHEAD AND ADDED IN A FUEL ALT PREVAILING LINE AT ALL SITES
GIVEN THE CONSISTENCY AMONGST THE GUIDANCE IN SHOWING THIS AND THE
FACT THAT THERE ARE FAIRLY WIDESPREAD MVFR CLOUDS TO THE SOUTH AND
WEST OF THE AREA THAT WILL MOST LIKELY MOVE IN OVERNIGHT.
CONFIDENCE WAS TOO LOW TO INCLUDE ANY IFR YET.

77/GLEASON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  79  63  83  63 /  90  60  60  60  10
ANNISTON    65  79  65  82  65 /  80  60  60  60  10
BIRMINGHAM  68  80  67  85  67 /  80  60  50  40  10
TUSCALOOSA  68  82  68  86  66 /  60  40  20  10  10
CALERA      66  80  66  84  66 /  60  50  40  30  10
AUBURN      66  80  66  84  67 /  40  50  50  40  20
MONTGOMERY  65  83  67  87  66 /  30  40  30  20  10
TROY        64  82  65  87  66 /  20  30  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 17, 12:00 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT FRI MAY 17 2013

ALZ011>015-017>050-181700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1200 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE NORTHWEST OF A LINE FROM DIXONS MILL...TO CALERA...TO
GADSDEN THROUGH 9 PM. STRONGER STORMS COULD PRODUCE DAMAGING WINDS
AND LARGE HAIL. HEAVY RAINFALL WITH ANY SLOW MOVING STORM COULD
ALSO RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MIGHT BE
NEEDED ACROSS NORTHWEST CENTRAL ALABAMA THROUGH EARLY EVENING.

In the hours before

Special weather statement, May 17, 3:27 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT FRI MAY 17 2013

ALZ032-172100-
HALE AL-
327 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALE COUNTY UNTIL
400 PM CDT...

AT 327 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF SAWYERVILLE...OR 8 MILES NORTH OF
GREENSBORO...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HARPER HILL...
  HAVANA...
  PHIPPS...
  WATEROAK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3301 8743 3300 8742 3283 8742 3283 8747
      3277 8747 3272 8762 3288 8770
TIME...MOT...LOC 2027Z 245DEG 21KT 3282 8761

77/GLEASON
Special weather statement, May 17, 3:51 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT FRI MAY 17 2013

ALZ011>015-172130-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
351 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON...EXTREME
NORTHWESTERN WALKER...EASTERN MARION...SOUTHEASTERN LAMAR AND WESTERN
FAYETTE COUNTIES UNTIL 430 PM CDT...

AT 351 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HACKLEBURG TO MILLPORT...
AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILLPORT...
  WINFIELD...
  HALEYVILLE...
  FAYETTE...
  GUIN...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3432 8785 3430 8746 3353 8777 3354 8827
TIME...MOT...LOC 2051Z 262DEG 21KT 3428 8776 3358 8812
Special weather statement, May 17, 3:58 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT FRI MAY 17 2013

ALZ030-172130-
SUMTER AL-
358 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER COUNTY UNTIL
430 PM CDT...

AT 358 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR KINTERBISH...OR 12 MILES SOUTHEAST OF CUBA...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WHITFIELD...
  BELLAMY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3249 8809 3244 8803 3238 8805 3237 8802
      3234 8799 3234 8797 3231 8793 3230 8794
      3230 8834 3233 8835 3234 8835
TIME...MOT...LOC 2057Z 243DEG 17KT 3231 8825

77/GLEASON
Special weather statement, May 17, 4:17 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT FRI MAY 17 2013

ALZ034-172215-
BIBB AL-
417 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR BIBB COUNTY UNTIL 515 PM CDT...

AT 416 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MERTZ...OR 10 MILES SOUTHWEST OF BRENT...MOVING
EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRENT...
  CENTREVILLE...
  HARRISBURG...
  EOLINE...
  WEST CENTREVILLE...

&&

LAT...LON 3312 8697 3310 8697 3310 8695 3308 8695
      3305 8688 3289 8688 3283 8712 3283 8731
      3287 8732 3288 8742 3295 8742
TIME...MOT...LOC 2117Z 250DEG 24KT 3288 8732

GRANTHAM
Special weather statement, May 17, 4:35 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT FRI MAY 17 2013

ALZ039-172230-
MARENGO AL-
435 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 530
PM CDT...

AT 435 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF INDIAN SPRINGS...OR 13 MILES WEST
OF LINDEN...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINDEN...
  MYRTLEWOOD...
  JEFFERSON...
  PIN HOOK...
  CHICKASAW STATE PARK...

&&

LAT...LON 3242 8804 3246 8753 3221 8753 3223 8802
      3226 8801 3229 8803 3230 8800 3231 8794
      3235 8797 3234 8799 3237 8802 3237 8805
TIME...MOT...LOC 2136Z 269DEG 21KT 3233 8798

GRANTHAM
Special weather statement, May 17, 5:05 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT FRI MAY 17 2013

ALZ022-172245-
PICKENS AL-
505 PM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS COUNTY UNTIL 545
PM CDT...

AT 505 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ETHELSVILLE...OR 10 MILES NORTH OF PICKENSVILLE...
MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARROLLTON...
  REFORM...
  GORDO...
  MCSHAN...
  OWENS...

&&

LAT...LON 3347 8826 3342 8784 3320 8784 3329 8830
TIME...MOT...LOC 2205Z 280DEG 28KT 3336 8818

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:02 PM CDTSpecial Weather StatementBMXMarion43 min
May 17, 3:27 PM CDTSpecial Weather StatementBMXHale33 min
May 17, 3:51 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion39 min
May 17, 3:58 PM CDTSpecial Weather StatementBMXSumter32 min
May 17, 4:17 PM CDTSpecial Weather StatementBMXBibb58 min
May 17, 4:35 PM CDTSpecial Weather StatementBMXMarengo55 min
May 17, 5:05 PM CDTSpecial Weather StatementBMXPickens40 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningBMXPickens44 min
May 17, 5:36 PM CDTSpecial Weather StatementBMXBibb39 min
May 17, 5:47 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Tuscaloosa43 min
May 17, 6:15 PM CDTSpecial Weather StatementBMXGreene45 min
May 17, 6:16 PM CDTSpecial Weather StatementBMXHale44 min
May 17, 6:42 PM CDTSpecial Weather StatementBMXDallas48 min
May 17, 6:59 PM CDTSpecial Weather StatementBMXHale61 min

Nearby

Tornado Warnings in Alabama, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.